Alert archive / Florida / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 19, NWS Jacksonville, FL

March 22, 2005Suwannee County, Florida

NWS Jacksonville, FL issued this severe thunderstorm warning at Mar 22, 2005, 12:35 PM EST for Suwannee County, Florida. It was in force for 25 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 22, 2005, 12:35 PM EST (17:35 UTC)
Expired
Mar 22, 2005, 1:00 PM EST
In force
25 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Suwannee County, FL

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 22, 11:05 AM ESTTornado WatchSPC7 hr

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 5.6 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2005-03-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 714 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2005-03-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 169 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
714 J/kg
Mixed-layer CIN
-75 J/kg
Mixed-layer LCL
508 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
169 m²/s²
0-3 km storm-relative helicity
265 m²/s²
Significant tornado parameter
0.9
Supercell composite
7.3

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 22, 11:20 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Mar 22, 11:20 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1120 AM EST TUE MAR 22 2005

...TORNADO WATCH IN EFFECT THROUGH 6 PM...

ENTIRE CWA NOW IN THE TORNADO WATCH THROUGH 6 PM WITH THE EXCEPTION
OF THE OUTERMOST COASTAL WATERS. HAVE UPDATED PRODUCTS TO REFLECT
THIS. SYSTEM IS EVOLVING LARGELY AS EXPECTED WITH SEVERE ACTIVITY
HOLDING OFF UNTIL THE AFTERNOON HOURS. MULTIPLE WIND SHIFT LINES
ACROSS THE CWA AIDING CONVERGENCE WITH WARM FRONT MOVING ACROSS JAX
AT THIS HOUR. THIS WILL ALLOW POINTS TO THE SOUTH TO SCOUR OUT SOME
OF THE LOW CLOUDINESS AND TEMPERATURES TO EXCEED MODEL PROJECTIONS.
THIS WILL LEAD TO SHOWER AND THUNDERSTORM ACTIVITY BECOMING MUCH
MORE WIDESPREAD THROUGH EARLY AFTERNOON SOUTH OF THE WARM FRONT.
COMBINED WITH FAVORABLE SHEAR PROFILES...DAMAGING WINDS...LARGE
HAIL...AND ISOLATED TORNADOES ARE ALL POSSIBLE THROUGH THE EARLY
EVENING.

.PREVIOUS DISCUSSION...

...SEVERE STORMS EXPECTED THIS AFTERNOON AND EVENING...

.SHORT TERM...MULTIPLE EPISODES OF STRONG TO SEVERE STORMS POSSIBLE
THROUGH TONIGHT...BUT UNCERTAINTY REMAINS WRT THE DETAILS OF EACH
EPISODE. CURRENTLY...MSAS ANALYSIS SHOWS WARM FRONT STRENGTHENING AND
CONTINUING TO PROGRESS NORTHWARD WITH WIND SHIFT LINE BEGINNING TO
LIFT INTO NORTHEAST FLORIDA. THIS BOUNDARY IS MARKED BY MORE
CONCENTRATED SHOWER ACTIVITY WHICH HAS DIMINISHED IN MORE STABLE
AIMASS. AS THE WARM FORN PROGRESSES NORTH...EXPECT LITTLE IN THE
WAY OF STRONG THUNDERSTORMS AS WIND FLOW REMAINS EAST TO SOUTHEAST...
KEEPING RICH GULF AIR TO THE WEST OF THE AREA.

FOCUS WILL THEN SHIFT SOUTH OF THE WARM FRONT INTO THE WARM SECTOR
FOR THIS AFTERNOON. MODEL PROJECTIONS INDICATE CAPE VALUES BETWEEN
1500 AND 2000 J/KG THIS AFTERNOON WHICH IS LESS THAN YESTERDAY BUT
SUFFICIENT FOR DEEP CONVECTION. OTHER SUBTLE CHANGE HAS BEEN THE
LESS CONVERGENT FLOW IN THE SURFACE WINDS WITH MORE UNIFORM
SOUTHEAST THROUGH LATE THIS AFTERNOON. WILL ALSO BE DEALING WITH
RESIDUAL LOW CLOUDINESS WHICH SHOULD INHIBIT WARMING THROUGH LATE
MORNING BUT SHOULD DIMINISH A BIT IN THE AFTERNOON. FINALLY...
IMPRESSIVE SHORTWAVE LIFTING THROUGH THE MISSISSIPPI VALLEY WILL
INITIALLY INCREASE THE CAPPING INVERSION ACROSS OUR AREA AND WHEN
COMBINED WITH LOW CLOUDS...THUNDERSTORMS WILL BE LESS IN COVERAGE
THAN MODELS INDICATED PREVIOUSLY. HOWEVER...THERE WILL BE ALOT OF
POTENTIAL ENERGY STORED BY LATE THIS AFTERNOON...AND ANY CLEARING
WILL ALLOW SEVERE CELLS TO DEVELOP WITH LIKELY SUPERCELL FORMATION
GIVEN FAVORABLE SHEAR PROFILES AND HELICITIES AROUND 200-250.

THIRD EPISODE ON TAP FOR LATE THIS EVENING AND INTO THE EARLY
OVERNIGHT HOURS AS SQUALL LINE MOVES THROUGH. AGAIN...STABILITY
PARMAMETERS NOT QUITE AS IMPRESSIVE AS PREVIUOIS RUNS...BUT SHEAR
PROFILES REMAIN VERY FAVORABLE FOR SEVERE DEVELOPMENT...ESPECIALLY
NORTH OF INTERSTATE 10.

&&

.MARINE...SEAS HAVE INCREASED TO 4 FEET IN THE OFFSHORE WATERS BUT
WIND FLOW REMAINS VERY LIGHT. AS WARM FRON LIFTS NORTH OF THE AREA...
MORE UNIFORM SOUTHERLY FLOW SHOULD INCREASE TO CLOSE TO SCEC
CRITERIA. ONLY CHANGE WITH THE UPDATE WILL BE TO INDICATE MORE OF
TREND IN INCREASING WINDS THIS AFTERNOON.

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
AM...NONE.

&&

DEESE/HESS/HURLBUT
Hazardous weather outlook, Mar 22, 11:01 AM EST, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1101 AM EST TUE MAR 22 2005

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-231100-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1101 AM EST TUE MAR 22 2005

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...TORNADO WATCH IN EFFECT UNTIL 6 PM EST...

...MODERATE RISK OF RIP CURRENTS TODAY...

A TORNADO WATCH IS IN EFFECT UNTIL 6 PM EST FOR ALL OF NORTHEAST
FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS.
SPOTTER ACTIVATION IS REQUESTED.

A DANGEROUS WEATHER SITUATION WILL DEVELOP THIS AFTERNOON AND THIS
EVENING AS SEVERE THUNDERSTORM ACTIVITY WILL BE POSSIBLE ALONG A WARM
FRONTAL BOUNDARY ACROSS THE AREA. CONDITIONS ARE FAVORABLE FOR SOME
STORMS TO BECOME SEVERE...MAINLY THIS AFTERNOON AND INTO THE EVENING
HOURS. SEVERE STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...
DAMAGING WINDS...AND ISOLATED TORNADOES.

A SQUALL LINE WILL APPROACH THE AREA LATE THIS AFTERNOON AND PUSH
ACROSS THE AREA THIS EVENING PRECEDING THE COLD FRONT. A FEW STORMS
EMBEDDED IN THE SQUALL LINE MAY BECOME SEVERE.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...OR YOUR LOCAL TV OR RADIO
STATION FOR THE LATEST WARNINGS...WATCHES AND STATEMENTS FROM THE
NATIONAL WEATHER SERVICE.

THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE ATLANTIC COAST
TODAY. PLEASE REFER TO THE SURF ZONE FORECAST FOR MORE DETAILED
INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

THE SQUALL LINE WILL SLOWLY PUSH ACROSS NORTH FLORIDA EARLY WEDNESDAY
AND BEGIN TO STALL ACROSS CENTRAL FLORIDA WEDNESDAY AFTERNOON. A FEW
STRONG STORMS MAY DEVELOP WEDNESDAY AFTERNOON MAINLY SOUTH OF A
PALM COAST TO OCALA LINE.

THUNDERSTORMS WILL DEVELOP ACROSS THE AREA SATURDAY NIGHT AND SUNDAY
AS ANOTHER COLD FRONT APPROACHES THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS REQUESTED TODAY AND WILL MOST LIKELY BE NEEDED
TONIGHT.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ENYEDI/HESS

In the hours before

Special weather statement, Mar 22, 11:38 AM EST, 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1138 AM EST TUE MAR 22 2005

FLZ025-221730-

DUVAL FL-
1138 AM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR DUVAL COUNTY FOR
HAIL VALID UNTIL 1230 PM EST...

AT 1138 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES WEST OF NORMANDY...OR ABOUT 10
MILES WEST OF DOWNTOWN JACKSONVILLE...MOVING NORTHEAST AT 25 MPH.
THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS AROUND NORMANDY...
DOWNTOWN JACKSONVILLE AND TALLYRAND THROUGH 1230 PM EST.  PEA SIZE
HAIL WAS REPORTED WITH THIS STORM.  STRONG GUSTY WINDS AND HEAVY
DOWNPOURS WILL ALSO OCCUR.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Mar 22, 11:39 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1139 AM EST TUE MAR 22 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     HAIL             BALDWIN                 30.30N 81.98W
03/22/2005  0.50 INCH        DUVAL              FL   BROADCAST MEDIA

            JELLY BEAN SIZE HAIL REPORTED BY TV 4 IN WESTERN DUVAL
            COUNTY JUST NORTH OF I-10

&&

HESS
Special weather statement, Mar 22, 11:53 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EST TUE MAR 22 2005

FLZ021-221745-

SUWANNEE FL-
1153 AM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR AND HAIL VALID UNTIL 1245 PM EST...

AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LURAVILLE...OR ABOUT 5 MILES NORTH
OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND LURAVILLE...NEWBURN AND LIVE OAK THROUGH
1245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Special weather statement, Mar 22, 11:53 AM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1153 AM EST TUE MAR 22 2005

FLZ021-221745-

SUWANNEE FL-
1153 AM EST TUE MAR 22 2005

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SUWANNEE COUNTY
FOR HAIL VALID UNTIL 1245 PM EST...

AT 1153 AM EST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER LURAVILLE...OR ABOUT 5 MILES NORTH
OF MAYO...MOVING NORTHEAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL
ALSO AFFECT AREAS AROUND LURAVILLE...NEWBURN AND LIVE OAK THROUGH
1245 PM EST. HAIL UP TO ONE HALF INCH IN DIAMETER CAN BE EXPECTED
ALONG WITH POSSIBLE MINOR DAMAGE.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The office that day

Everything else NWS Jacksonville, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 22, 12:29 PM ESTSpecial Marine WarningJAX61 min
Mar 22, 12:47 PM ESTSpecial Marine WarningJAX58 min
Mar 22, 4:22 PM ESTSevere Thunderstorm WarningJAXDuval, Saint Johns68 min
Mar 22, 4:29 PM ESTSpecial Marine WarningJAX61 min
Mar 22, 5:24 PM ESTSpecial Marine WarningJAX96 min
Mar 22, 5:52 PM ESTSevere Thunderstorm WarningJAXDuval, Saint Johns38 min
Mar 22, 5:55 PM ESTSevere Thunderstorm WarningJAXClay, Putnam50 min
Mar 22, 6:22 PM ESTSevere Thunderstorm WarningJAXHamilton53 min
Mar 22, 6:31 PM ESTSevere Thunderstorm WarningJAXSaint Johns29 min
Mar 22, 6:47 PM ESTSpecial Marine WarningJAX118 min
Mar 22, 2:00 PM ESTTornado WarningJAXCoffee60 min
Mar 22, 2:57 PM ESTSevere Thunderstorm WarningJAXBacon, Jeff Davis63 min
Mar 22, 3:02 PM ESTTornado WarningJAXCoffee28 min
Mar 22, 3:11 PM ESTTornado WarningJAXBacon49 min
Mar 22, 3:19 PM ESTSevere Thunderstorm WarningJAXAppling56 min
Mar 22, 3:28 PM ESTTornado WarningJAXAppling47 min
Mar 22, 4:07 PM ESTSevere Thunderstorm WarningJAXPierce, Wayne38 min
Mar 22, 4:15 PM ESTTornado WarningJAXWayne45 min
Mar 22, 4:40 PM ESTSevere Thunderstorm WarningJAXClinch80 min
Mar 22, 4:54 PM ESTTornado WarningJAXWayne21 min
Mar 22, 5:04 PM ESTSevere Thunderstorm WarningJAXWare56 min
Mar 22, 5:12 PM ESTTornado WarningJAXWare48 min
Mar 22, 5:53 PM ESTSevere Thunderstorm WarningJAXBrantley, Charlton67 min
Mar 22, 6:25 PM ESTSevere Thunderstorm WarningJAXCamden, Glynn50 min

Nearby

Severe Thunderstorm Warnings in Florida, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.